Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Springfield, MO

August 8, 2022Christian County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 8, 2022, 6:22 PM CDT for Christian County, Lawrence County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2022, 6:22 PM CDT (23:22 UTC)
Expired
Aug 9, 2022, 12:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:27 PM CDTFLASH FLOOD1 Nnw Nixa, MOSEVERAL SECTIONS OF ROADWAYS FLOODED NORTH AND WEST OF NIXA INCLUDING TRACKER ROAD.
Aug 9, 12:00 AM CDTFLASH FLOOD3 Sw Battlefield, MOOFF DUTY NWS EMPLOYEE REPORTED THAT WILSONS CREEK AT OLD LIMEY ROAD HAS BEEN OVERTOPPED DUE TO EXCESSIVE RAINFALL EARLIER THIS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS53 KSGF 082322
FFWSGF
MOC043-109-090530-
/O.NEW.KSGF.FF.W.0037.220808T2322Z-220809T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
622 PM CDT Mon Aug 8 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Christian County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...

* Until 1230 AM CDT Tuesday.

* At 622 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southern Springfield, Nixa, Ozark, Monett, Aurora, Mount Vernon, 
  Marionville and Clever.

This includes the following low water crossings...
  Spring River at County Road 2110, Finley River at Johns Ford Road, 
  Wilson's Creek at Old Limey Road, Green Valley Creek at Holder RD 
  and Parchcorn Creek at Smyrna Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3710 9406 3716 9379 3716 9361 3710 9361
      3709 9302 3700 9302 3699 9306 3700 9361
      3692 9361 3693 9406

FLASH FLOOD...RADAR INDICATED

$$

DC
1 follow-up statement
236 
WGUS73 KSGF 090522
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1222 AM CDT Tue Aug 9 2022

MOC043-109-090532-
/O.EXP.KSGF.FF.W.0037.000000T0000Z-220809T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Lawrence MO-
1222 AM CDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR NORTHERN CHRISTIAN AND SOUTHERN LAWRENCE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.  Additional 
heavy rain tonight may lead to further warnings.

A Flood Watch remains in effect until 700 AM CDT Tuesday for 
portions of central, east central, south central, and southwest 
Missouri.

LAT...LON 3710 9406 3716 9379 3716 9361 3710 9361
      3709 9302 3700 9302 3699 9306 3700 9361
      3692 9361 3693 9406

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:01 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 3:01 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
301 PM CDT Mon Aug 8 2022

Key Messages:

1. Scattered showers and thunderstorms today. Isolated gusty
downburst winds and flash flooding will be the main hazards
through tonight. Flood Watch northeast of Springfield.

2. Scattered showers and thunderstorms again Tuesday, mainly along
and south of Interstate 44.

3. Slightly less hot the first half of the work week with cloud
cover and precipitation overhead.

4. Mostly dry forecast the second half of the week with near to
slightly above normal temperatures.

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM CDT Mon Aug 8 2022

Synoptic Pattern and Current Conditions: Water Vapor imagery
revealed an upper level low across southern Missouri-northern
Arkansas. This low was slowly drifting west ahead of an incoming
shortwave trough across the central/northern Plains. A surface
front was now moving into the far northern portion of the CWA with
temps in the 90s ahead of the front with temps in the 70s-80s back
behind the front.

The airmass across the area was moist and unstable with ML cape
values in the 2000-3000j/kg range. PW values have increased from
this morning and are now likely in the 1.7-2.0in range. Wind shear
was very weak with 850mb-300mb mean winds around 5-10kts. Low
level lapse rates were very steep (9C/km). Theta E diffs were in
the 25-35C range therefore the environment is conducive to
localized severe downdrafts.

Areas of showers and thunderstorms have developed this afternoon
east and south of Springfield in a unstable and a uncapped
environment. These storms will continue to be pulse storms with a
few severe downbursts and localized flash flooding possible.

Of greater concern will be later this evening and tonight as the
cold front continues to move closer to Interstate 44 and interacts
with a unstable airmass and the lift from the upper level low. The
12z HREF data supports a very high probability (>70%) of
thunderstorms developing along the Interstate 44 corridor from
Springfield northeast to Rolla/Lake of the Ozarks. These storms
could develop/train over the same areas and with the high moisture
content/instability, both severe pulse storms and flash flooding
is possible. HREF local probability matched mean data is showing
2-5 inches pockets northeast of Springfield, within a greater area
of smaller amounts of 1 inch or less. This area has also seen
more rain recently versus other areas therefore we will issue a
Flood Watch for this area northeast of Springfield for this
evening and tonight. Other areas further west will see less
amounts of rainfall.

The cold front will slow overnight and additional showers and
thunderstorms will be likely across the area, especially east of
Springfield. The front will likely move just south of I-44 during
the day Tuesday therefore chances of rain Tuesday will mainly be
across the southern CWA. The latest RAP does indicate 2000j/kg of
ML cape south of I-44 Tuesday afternoon therefore will need to
monitor for more pulse storms and isolated flash flooding.

.LONG TERM...(Tuesday Night through Monday)
Issued at 200 PM CDT Mon Aug 8 2022

Overall Synoptic Pattern: The Ensemble Cluster Analysis reveals
pretty high confidence that the area will remain just to the east
of the upper level high across the plains.

Temperatures: Ensemble guidance and NBM data supports temperatures
generally at or slightly above average. NBM spreads are only 5-6
degrees with highs ranging from the upper 80s to lower 90s
expected from mid week into the weekend.

Precipitation Chances: The ensemble means indicate very low
probabilities (less than 20%) of seeing precip in this pattern.
Therefore most areas will likely remain dry through the rest of
the week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Aug 8 2022

VFR conditions are expected through the TAF period, outside of
any scattered thunderstorms. Thunderstorms will develop this
afternoon and continue through the evening. They will be very
scattered in nature and hard to pinpoint where they will occur.
Have carried VCTS and Prob30s for now however amendments are
possible. Gusty winds are likely under any thunderstorm. Winds
will remain out of the south to southwest through the period,
turning more northerly by the end of the TAF period and beyond.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 8, 3:38 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Mon Aug 8 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms are expected to increase in
coverage and intensity this evening, lasting into the overnight
hours. Downburst winds up to 60 mph will be possible with the
strongest storms, especially east of Springfield. Frequent cloud
to ground lightning is likely.

Some locations east and northeast of Springfield could see very
heavy rainfall rates of two to three inches per hour this evening.
If this occurs then flash flooding would result and a Flood Watch
is in effect east-northeast of Springfield through the overnight
hours.

Heat indices have reached 100 to 105 degrees this afternoon west
of Springfield. These values will slowly decrease this evening as
cloud cover increases.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms may develop Tuesday afternoon and
evening, mainly along and south of the Interstate 44 corridor.

Heat index values in the middle 90s are likely through the rest of
the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 8, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     BOIS D'ARC              37.26N 93.51W
08/08/2022                   GREENE             MO   FIRE DEPT/RESCUE

            SEVERE THUNDERSTORM WIND GUSTS DOWNED
            NUMEROUS TREES AND POWER LINES.

&&

DC
Special weather statement, Aug 8, 6:00 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
600 PM CDT Mon Aug 8 2022

MOZ105-082330-
Ozark MO-
600 PM CDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southern Ozark County
through 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Price Place to near
Bakersfield. Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Gainesville...                    Bakersfield...
Pontiac...                        Sundown...
Hardenville...                    Tecumseh...
Isabella...                       Udall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3668 9263 3667 9212 3664 9211 3650 9212
      3650 9266
TIME...MOT...LOC 2300Z 352DEG 27KT 3660 9258 3655 9217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Aug 8, 6:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N MARIONVILLE         37.03N 93.64W
08/08/2022                   LAWRENCE           MO   PUBLIC

            PUBLIC REPORT OF TREE DOWN NORTH OF
            MARIONVILLE.

&&

JD
Special weather statement, Aug 8, 6:04 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
604 PM CDT Mon Aug 8 2022

MOZ104-082330-
Taney MO-
604 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Taney
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hollister, or 7 miles southeast of Branson, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson...                        Lake Taneycomo...
Hollister...                      Kirbyville...
Ridgedale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 9329 3666 9307 3650 9302 3650 9329
TIME...MOT...LOC 2304Z 012DEG 10KT 3657 9319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Aug 8, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 E REPUBLIC            37.12N 93.45W
08/08/2022                   GREENE             MO   PUBLIC

            PUBLIC REPORT OF TREE DOWN.

&&

JD
Local storm report, Aug 8, 6:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      2 E REPUBLIC            37.13N 93.44W
08/08/2022                   GREENE             MO   FIRE DEPT/RESCUE

            EXCESSIVE RAIN CAUSED FLASH FLOODING ACROSS
            HINES STREET NEAR BROOKLINE FIRE DEPARTMENT
            STATION 2.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:56 PM CDTSevere Thunderstorm WarningSGFOregon39 min
Aug 8, 1:24 PM CDTSevere Thunderstorm WarningSGFShannon51 min
Aug 8, 2:19 PM CDTSevere Thunderstorm WarningSGFWebster, Wright41 min
Aug 8, 2:43 PM CDTFlood WatchSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 5 more16 hr
Aug 8, 2:45 PM CDTSevere Thunderstorm WarningSGFWright26 min
Aug 8, 2:47 PM CDTSpecial Weather StatementSGFDent43 min
Aug 8, 3:13 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright47 min
Aug 8, 3:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas21 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper43 min
Aug 8, 4:04 PM CDTSpecial Weather StatementSGFDouglas41 min
Aug 8, 4:20 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster40 min
Aug 8, 4:30 PM CDTSevere Thunderstorm WarningSGFPulaski45 min
Aug 8, 4:32 PM CDTSevere Thunderstorm WarningSGFDouglas43 min
Aug 8, 4:36 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon14 min
Aug 8, 4:40 PM CDTSevere Thunderstorm WarningSGFBarton, Dade34 min
Aug 8, 4:47 PM CDTSevere Thunderstorm WarningSGFLawrence28 min
Aug 8, 4:49 PM CDTFlash Flood WarningSGFPulaski4 hr
Aug 8, 5:01 PM CDTSevere Thunderstorm WarningSGFDade44 min
Aug 8, 5:05 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark40 min
Aug 8, 5:07 PM CDTSpecial Weather StatementSGFGreene38 min
Aug 8, 5:09 PM CDTSpecial Weather StatementSGFOregon36 min
Aug 8, 5:17 PM CDTSpecial Weather StatementSGFLawrence28 min
Aug 8, 5:21 PM CDTSpecial Weather StatementSGFPulaski24 min
Aug 8, 5:27 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence48 min
Aug 8, 5:28 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Aug 8, 5:29 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence26 min
Aug 8, 5:31 PM CDTSevere Thunderstorm WarningSGFOzark17 min
Aug 8, 5:33 PM CDTSevere Thunderstorm WarningSGFGreene42 min
Aug 8, 5:40 PM CDTSpecial Weather StatementSGFNewton50 min
Aug 8, 5:53 PM CDTSevere Thunderstorm WarningSGFJasper, Newton27 min
Aug 8, 5:54 PM CDTSevere Thunderstorm WarningSGFNewton25 min
Aug 8, 6:00 PM CDTSpecial Weather StatementSGFOzark30 min
Aug 8, 6:04 PM CDTSpecial Weather StatementSGFTaney26 min
Aug 8, 6:10 PM CDTSevere Thunderstorm WarningSGFGreene, Polk50 min
Aug 8, 6:13 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone, Taney47 min
Aug 8, 6:17 PM CDTSevere Thunderstorm WarningSGFTaney31 min
Aug 8, 6:52 PM CDTFlash Flood WarningSGFBarry, Christian, Stone6 hr
Aug 8, 6:56 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney49 min

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.